Tubulointerstitial nephritis is an acute or chronic inflammation of tubules and interstitium.
Tubulointerstitial nephritis is an acute or chronic inflammation of tubules and interstitium. It can be due to many causes, including medications, infections, acute pyelonephritis, systemic lupus erythematosus, lead poisoning, urate nephropathy, or multiple myeloma.
- Acute pyelonephritis refers to bacterial infections involving the renal pelvis, tubules, and interstitium. Pyelonephritis affects females much more than males, but the incidence increases in older males with prostatic hyperplasia.
Ascending infection is the most common route of infection. Causative organisms include gram-negative enteric bacilli, Escherichia coli, Proteus, Klebsiella, and Enterobacter. Predisposing factors include urinary obstruction, vesicoureteral reflux, pregnancy, urethral instrumentation, diabetes mellitus, benign prostatic hyperplasia, and other renal pathology. Symptoms can include fever, chills, and malaise; dysuria, frequency, and urgency; and costovertebral angle tenderness. Urinalysis shows pyuria and white blood cell casts.
The kidney may be enlarged, and the cortical surface may show abscesses. Microscopically there is a neutrophilic interstitial infiltrate. Parenchymal abscesses may be present. The tubules contain neutrophil casts.
- Chronic pyelonephritis can occur from chronic obstruction or in the setting of vesicoureteral reflux. Scarring can be seen at the upper and lower poles of the kidney, with associated calyceal blunting. Microscopically there is interstitial fibrosis and inflammation with hybridization of the tubule. Some patients develop glomerulosclerosis. Renal insufficiency develops gradually.
- Drug-induced tubular interstitial nephritis is commonly caused by penicillins, other antibiotics, diuretics, and NSAIDs. Interstitial inflammation is characteristic and granulomas may be seen. This hypersensitivity reaction presents a couple of weeks after drug exposure with fever, eosinophilia, rash, and hematuria. Minimal proteinuria may be present. Recovery is expected after the withdrawal of the drug.
- Urate nephropathy is caused by the deposition of urate crystals (secondary to leukaemia treatment, lead poisoning, and gout) in renal tubules and interstitium. It may produce acute renal failure.